Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 95, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 1998, 10:30 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1998, 10:30 PM EDT (02:30 UTC)
- Expired
- May 17, 1998, 11:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2733 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 180230 RRA SVRCHS SCC015-019-180300- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1030 PM EDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTH CAROLINA CHARLESTON COUNTY IN SOUTH CAROLINA * UNTIL 1100 PM EDT * AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF HUGER IN BERKELEY COUNTY... MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT 8 MILES SOUTH OF AWENDAW BEFORE 11 PM. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS OF BOTH COUNTIES. DAMAGING WINDS AND LARGE HA\IL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! MJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:15 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 17, 9:15 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 915 PM EDT SUN MAY 17 1998 FAIRLY BUSY EVENING. AIRMASS REMAINS UNSTABLE AND SHOULD CONT SEE SCT CONVX POSS INTO ERLY AM...SO A CONT 30 PCNT CHC WORDED FOR ENDING TOWARD MORNING SHOULD WORK. HAVE MADE MINOR WIND ADJUSTMENTS ON THE CWF. TEMPS SHOULD PAN OUT NICELY WITH CURR DWPTS. WINDS IN ZONES LUK FINE. MJR
In the hours before
Special weather statement, May 17, 9:54 PM EDT, 36 minutes before
SCZ040-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 955 PM EDT SUN MAY 10 1998 THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR THE INTERIOR PORTIONS OF THE COASTAL REGION. THE WATCH FOR ALLENDALE COUNTY HAS BEEN CANCELLED. THE REST OF THE WATCH FOR THE CHARLESTON WEATHER SERVICE WARNING AREA REMAINS IN EFFECT UNTIL 11 PM. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:08 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 32 min |
| May 17, 8:12 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.